Colorado, 2017

High Wind in Colorado, September 21, 2017

September 21, 2017 · NWS GJT · 1 event in 1 county or zone

Strong winds ahead of a cold front were enhanced by 110 knot upper level jetstream winds which partially mixed down to the surface.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds ahead of a cold front were enhanced by 110 knot upper level jetstream winds which partially mixed down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 21, 2:58 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 21, 2:58 AM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
358 AM MDT Thu Sep 21 2017

.SHORT TERM...(Today through Friday)
Issued at 336 AM MDT Thu Sep 21 2017

A strong upper level trough and surface cold front will move into
the Great Basin today. A 120 kt jet core will stretch from
southwest to northeast across west and central UT and gradually
move east through Friday. By 15Z Friday the jet core is projected
over the Utah and Colorado border, and move very little east
throughout the day. The forecast area will be in the dry slot
ahead of the Great Basin low through most of the period. In NAM12
forecast soundings the 700 mb winds start the day at 25 kts and
increase to 30 kts at noon and 35 kts at 6 pm. Mixing should go
all the way up to about 550 mb which will tap into 50 kt winds
available to mix down to the surface. The strongest winds aloft
actually don't pass over the area until 06z when winds have
decoupled somewhat. At 06z 700 mb winds are projected to be 50 kts
with 60 kts at 500 mb.

Surface winds will be strong enough to warrant continuing the
wind advisory in effect from 1 pm to about sunset and will have
fire weather impacts.

.LONG TERM...(Friday night through Wednesday)
Issued at 336 AM MDT Thu Sep 21 2017

Models were consistent in moving the deep trough of low pressure
eastward on Saturday driving a cold front to the Green River/Lake
Powell late in the day while a stalled front hovers along the
CO/WY border. Still in the warm sector, expect scattered to
numerous showers and thunderstorms, mainly over Colorado's
mountains. Relatively mild temperatures will limit snow to areas
above 10,000 feet, though convection will drive levels lower at
times. The low slowly eases eastward Sunday pushing the cold
front across the forecast area ahead of it while the boundary to
the north remains stalled. As the colder air fills in snow levels
will lower. The low finally lifts to the northeast late in the
day Monday allowing the stationary front to push southward across
the forecast area on Monday. With further cooling snow levels
could drop to near 7000 feet across the north early Monday
morning. Too early to say anything unequivocal with regard to snow
accumulations, but latest model guidance not very impressive.
However, colder temperatures are likely with season ending
freezing temperatures very possible across the north with highs on
the order of 15 degrees below normal for this time of year.

A secondary trough sweeps in behind the first maintaining a large
scale trough over the area for the remainder of the week. However,
little moisture associated with this system and no reinforcing
colder air, so drier weather with few clouds in store which
should help temperatures moderate toward midweek. That said, highs
will still top out 5 to 10 degrees below normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 336 AM MDT Thu Sep 21 2017

VFR conditions will prevail at all TAF sites the next 24 hours.
There will be widespread turbulence due strong west winds.

&&

.FIRE WEATHER...
Issued at 336 AM MDT Thu Sep 21 2017

Winds will be very gusty ahead of an approaching storm system in
the Great Basin. Southerly winds gusting 35 to 45 will be common
over much of eastern Utah and western Colorado this afternoon and
evening. Afternoon humidity in the lower teens will also occur
over many of the lower elevations of southwest Colorado where
fuels are critically dry. Therefore the combination of wind and
low humidity will create Red Flag conditions over far SW Colorado.
Winds look to remain strong through the weekend before this
system moves eastward. Southeast UT will avoid critical conditions
due to non-critical fuel conditions. Still, with such strong
winds some control problems are anticipated on any existing or new
fires.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from noon today to 9 PM MDT this evening for
     COZ001>003-006>008.

     Red Flag Warning from 1 PM this afternoon to 7 PM MDT this
     evening for COZ207-290.

UT...Wind Advisory from noon today to 9 PM MDT this evening for
     UTZ022-025-027-029.

&&

SHORT TERM...CC
LONG TERM...NL
AVIATION...CC
FIRE WEATHER...CC
Hazardous weather outlook, Sep 21, 2:32 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
332 AM MDT Thu Sep 21 2017

COZ001>014-017>023-UTZ022>025-027>029-220945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
332 AM MDT Thu Sep 21 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A wind advisory is in effect today and early this evening for
northwest and west-central Colorado and southeast and east-central
Utah. The strongest winds are expected across areas north of I-70
with the peak gusts up to 45 mph at lower elevations and 60 mph at
higher elevations. Travel may be difficult, especially for high
profile vehicles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy to windy conditions will persist into the late week period
under the continued influence of the strong upper level
disturbance. A return to more unsettled weather as well as a
significant cool down is looking probable by late this week as a
cold front treks through the region which should lead to snow
levels lowering in the mountains going into the weekend,
especially further north.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Roan and Tavaputs Plateaus

When
September 21, 9:15 AM MST to 11:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
RAWS
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Sustained wind speeds of 50 to 70 mph were measured across the zone for much of the day with a peak wind gust of 85 mph reported at the Douglas Pass RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717948.